Try it
Psychiatry · Psychopharmacology: efavirenz neuropsychiatric effects
Sample itemA man with HIV starts a first-line antiretroviral regimen and over the next two weeks reports vivid dreams, dizziness, insomnia and low mood. Which component is the most likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Efavirenz
Efavirenz commonly causes dizziness, vivid dreams, insomnia and mood changes, mostly in the first weeks, and may rarely cause depression, suicidal ideation and psychosis. Taking it at bedtime helps with tolerability.
Option by option
A. Lamivudine
Lamivudine is generally well tolerated and has no prominent neuropsychiatric profile.
B. Zidovudine
Zidovudine causes anaemia, neutropenia and myopathy.
C. Efavirenz (correct)
Correct. Vivid dreams and dizziness early in therapy are typical of efavirenz.
D. Tenofovir
Tenofovir mainly causes renal tubular toxicity and bone density loss.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…